Wyoming, 2016

High Wind in Wyoming, January 20, 2016

January 20, 2016 · NWS CYS · 10 events in 3 counties and zones

A brief period of strong gap winds developed through the wind prone areas of southeast Wyoming.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A brief period of strong gap winds developed through the wind prone areas of southeast Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jan 20, 4:15 AM MST, 1 hour 45 minutes earlier.

Area forecast discussion, Jan 20, 4:15 AM MST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
415 AM MST WED JAN 20 2016

.SHORT TERM...(TODAY-THURSDAY NIGHT)
ISSUED AT 413 AM MST WED JAN 20 2016

THE PRIMARY IMPACTS THIS PERIOD WILL BE TODAY/TONIGHT AS SNOW AND
BLOWING SNOW MOVES ACROSS THE CWFA. THIS WILL ESPECIALLY BE THE CASE
IN AND AROUND THE SNOWY/SIERRA MADRE RANGES WHERE 8-12 INCHES ARE
EXPECTED. DESPITE LIGHTER SNOW AMOUNTS (1-3 INCHES) NEAR
ARLINGTON...TRAVEL WILL BE SIGNIFICANTLY IMPACTED WHERE STRONG
WINDS/BLOWING SNOW REDUCE VISIBILITIES TO NR ZERO. SATELLITE PIX
THIS MORNING SHOW WELL DEFINED SHORTWAVE SPINNING NR THE
OREGON/IDAHO STATELINE WITH A HEALTHY FETCH OF LEADING MOISTURE
LOCATED NR THE CONTINENTAL DIVIDE THIS MORNING. SNOW HAS JUST
DEVELOPED IN CARBON COUNTY SINCE AROUND MIDNIGHT WITH IMPACTS
BEGINNING TO BE REALIZED ALONG I-80 LARAMIE-RAWLINS. SNOW WILL
PERSIST ACROSS CARBON COUNTY TODAY BEING ENHANCED BY THE PASSAGE
OF THE ASSOCIATED SFC FRONT. SNOW WILL THEN SLOWLY SHIFT EAST INTO
ALBANY COUNTY AND THE LARAMIE RANGE LATER THIS AFTERNOON AND OUT
ONTO THE ERN PLAINS TONIGHT. WILL KEEP THE INHERITED WINTER
HAZARDS INTACT SPATIALLY...BUT HAVE SHORTENED THE END TIME TO
MIDNIGHT GIVEN THE EARLIER DEPARTURE ADVERTISED BY 00Z MODELS.
IMPACTS FROM BLOWING SNOW WILL SLOWLY SUBSIDE LATER TODAY AND
ESPECIALLY BY EVENING.

THE OTHER STORY WILL BE THE PERIOD OF HIGH WINDS WILL CONTINUE
DEVELOPING THIS MORNING ACROSS THE USUALLY WINDY SPOTS FROM
ARLINGTON TO BORDEAUX AS WELL AS ACROSS THE SOUTHERN LARAMIE RANGE.
WINDS HAVE ALREADY INCREASED SINCE MIDNIGHT WITH 50-55 MPH GUSTS
OBSERVED NR ELK MOUNTAIN AT 3 AM. AS MENTIONED ABOVE THESE ARE THE
WINDS THAT ARE IMPACTING VISIBILITIES IN THE ELK MOUNTAIN-ARLINGTON
AREAS. THE CULPRIT HAS BEEN AN AMPLIFYING PRE-FRONTAL LEE-SIDE SFC
TROF WHICH HAS DROPPED PRESSURES BY 9-10 MB OVER THE PAST 10 HOURS
OR SO. THIS HAS TIGHTENED GRADIENTS SIGNIFICANTLY WHICH HAS CAUSED
THE INCREASE IN GUSTS OVERNIGHT. MODELS PROG THIS GRADIENT TO BE THE
TIGHTEST 12-15Z...WHICH CORRESPONDS WELL WITH PROGD H7 50-55 KNOT
JETLET PASSAGE. LONG STORY SHORT...EXPECT IMPACTS FROM THESE WINDS
TO CONTINUE THROUGH THIS AFTERNOON BEFORE DECREASING LATE THIS
AFTERNOON/EVENING.

THE GOOD NEWS IS ONCE THIS SHORTWAVE DEPARTS TONIGHT...A RIDGE OF
HIGH PRESSURE WILL RESULT IN QUIETER WEATHER FOR THURSDAY WITH HIGHS
4-8F COOLER COMPARED TO TODAYS.

.LONG TERM...(FRIDAY-TUESDAY)
ISSUED AT 413 AM MST WED JAN 20 2016

A WARM AND DRY START TO THE EXTENDED FORECAST PERIOD AS UPPER-LEVEL
RIDGING BUILDS ACROSS THE CENTRAL AND NORTHERN ROCKIES. THE GFS AND
ECMWF BOTH SUGGEST H7 TEMPERATURES ABOVE +2 DEG C ALONG AND EAST OF
THE LARAMIE RANGE ON FRIDAY ALONG WITH DOWNSLOPING WINDS. THIS WILL
ALMOST CERTAINLY YIELD WIDESPREAD HIGHS IN THE 45-55 DEG RANGE OVER
THE HIGH PLAINS. WEATHER CONDITIONS WILL BECOME MORE UNSETTLED INTO
THE WEEKEND AS A POTENT SHORTWAVE TRACKS ACROSS THE WESTERN/CENTRAL
CONUS. LIGHT SNOW COULD BECOME FAIRLY WIDESPREAD FROM LATE SATURDAY
THROUGH MONDAY...WITH MINIMAL ACCUMULATIONS OUTSIDE OF THE MOUNTAIN
AREAS. THIS COULD BE A MARGINAL ADVISORY EVENT FOR THE HIGH COUNTRY
DURING THAT TIME FRAME. IT WILL BE WINDY FOR THE TYPICAL WIND PRONE
AREAS ON FRI NIGHT/SAT WITH A STEADY GFS H85 CAG-CPR GRADIENT AT OR
ABOVE 40 METERS.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING)
ISSUED AT 413 AM MST WED JAN 20 2016

WYOMING TAFS...
AREAS OF SNOW WILL CONTINUE OVER CARBON COUNTY THROUGH TONIGHT. MVFR
TO OCCASIONAL IFR/LIFR CONDITIONS WILL LIKELY CONTINUE TO AFFECT RWL
THROUGH MUCH OF THE TAF PERIOD. MOUNTAINS WILL BE OBSCURED. VFR OVER
ALL OTHER TERMINALS THIS AFTERNOON WITH CEILINGS LOWERING LATE. MVFR
CIGS ARE POSSIBLE BETWEEN 06Z AND 12Z. BREEZY/LOCALLY WINDY FOR MUCH
OF SOUTHEAST WYOMING TODAY...ESPECIALLY OVER THE MAIN WIND CORRIDORS
OF ARLINGTON...BORDEAUX...AND THE I-80 SUMMIT.

NEBRASKA TAFS...
VFR TODAY WITH LIGHT SNOW DEVELOPING THIS EVENING AND OVERNIGHT. IFR
TO LIFR CIGS/VSBYS ARE LIKELY FOR MOST PANHANDLE TERMINALS AFTER 00Z
THU.

&&

.FIRE WEATHER...
ISSUED AT 413 AM MST WED JAN 20 2016

A BREEZY AND SNOWY DAY AHEAD ACROSS THE REGION
TODAY AS AN UPPER LEVEL DISTURBANCE MOVES THROUGH. EXPECT DRY
CONDITIONS TO PREVAIL THU-SAT. TEMPERATURES WILL WARM FRI-SAT WITH
40-50S EXPECTED ON THE ERN PLAINS. AFTER TODAY...THE NEXT CHANCE
FOR SNOW WILL RETURN SUNDAY/SUNDAY NT.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT FOR WYZ112-
     114.

     WINTER STORM WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ110.

     HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR WYZ106-116-
     117.

NE...NONE.
&&

SHORT TERM...CAH
LONG TERM...CLH
AVIATION...CLH
FIRE WEATHER...CAH
Hazardous weather outlook, Jan 20, 5:59 AM MST, 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
559 AM MST WED JAN 20 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-211300-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
559 AM MST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

WEST TO NORTHWEST WINDS OF 20 TO 30 MPH WITH GUSTS TO 40 MPH WILL
BE POSSIBLE ACROSS MUCH OF THE AREA TODAY. TRAVEL MAY BE IMPACTED
FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SNOW SHOWERS ARE EXPECTED ACROSS MUCH OF THE AREA FROM SATURDAY
NIGHT THROUGH MONDAY. LIGHT ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ106-110-116-117-211300-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
559 AM MST WED JAN 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

STRONG WINDS WILL OCCUR OVER THE TYPICAL WIND PRONE LOCATIONS OF
SOUTHEAST WYOMING TODAY. AREAS OF LIGHT SNOW CAN ALSO BE EXPECTED
ALONG AND WEST OF THE LARAMIE RANGE. AREAS OF BLOWING AND DRIFTING
SNOW ARE LIKELY...WITH NEAR WHITEOUT CONDITIONS POSSIBLE AT TIMES
ALONG INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS. SOME ROADS WILL
BE SLICK AND SNOW COVERED. WINTER STORM WARNINGS...ADVISORIES AND
A HIGH WIND WARNING ARE IN EFFECT FOR PORTIONS OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY WINDS ARE POSSIBLE OVER THE WIND PRONE AREAS OF SOUTHEAST
WYOMING ON FRIDAY NIGHT AND SATURDAY.

SNOW SHOWERS ARE EXPECTED ACROSS MUCH OF THE AREA FROM SATURDAY
NIGHT THROUGH MONDAY. LIGHT ACCUMULATIONS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HAMMER

In the hours before

Local storm report, Jan 20, 5:00 AM MST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
500 AM MST WED JAN 20 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     NON-TSTM WND GST 3 NW I-80 EXIT 255      41.75N 106.51W
01/20/2016  M59.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            OBSERVED AT THE WYDOT HALLECK RIDGE SENSOR.

0415 AM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.29W
01/20/2016  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            OBSERVED AT THE WYDOT WAGONHOUND SENSOR.

0445 AM     NON-TSTM WND GST 3 NW I-80 EXIT 255      41.75N 106.51W
01/20/2016  M65.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            OBSERVED AT THE WYDOT HALLECK RIDGE SENSOR.

&&

HAHN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 high wind. Local standard time, as filed.

High Wind, South Laramie Range

When
January 20, 6:00 AM MST to 7:00 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
January 20, 6:55 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured a peak wind gust of 61 mph.

High Wind, South Laramie Range

When
January 20, 7:00 AM MST to 8:00 AM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Lynch measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 20, 11:15 AM MST to 1:45 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 20, 12:00 PM MST to 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
January 20, 12:00 PM MST to 1:00 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 20, 12:45 PM MST to 2:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 20, 12:45 PM MST to 2:00 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Wyoming Hill measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 20, 12:50 PM MST to 2:50 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Interstate 80 mile post 353 measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
January 20, 1:10 PM MST to 2:10 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 616523, 616521, 616522, 616526, 616524, 616525, 616528, 616530, 616527, 616529.